Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Des Moines, IA

August 7, 2018Tama County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 7, 2018, 4:41 PM CDT for Tama County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 4:41 PM CDT (21:41 UTC)
Expired
Aug 7, 2018, 5:30 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA

County Tama County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:05 PM CDTTSTM WND GST 635 Ese Reinbeck, IAREPORT VIA SOCIAL MEDIA. MEASURED WITH HOME WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

793 
WWUS83 KDMX 072141
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
441 PM CDT TUE AUG 7 2018
 
IAZ038-039-050-072230-
Black Hawk IA-Tama IA-Grundy IA-
441 PM CDT TUE AUG 7 2018

...Funnel Clouds Possible over Northeast Iowa...

At 439 PM CDT, Doppler radar was tracking a small thunderstorm near 
Reinbeck, or 10 miles east of Grundy Center, moving southeast at 25 
mph. This storm has a history of producing funnel clouds and may 
continue to produce others. A brief funnel cloud was spotted 
northeast of Ackley at 330 pm.

Current atmospheric conditions support the development of funnel 
clouds. Usually, these funnel clouds can form from showers and weak 
thunderstorms. These funnels are normally brief, drop only a few 
hundred feet from the cloud base, and rarely become a tornado or 
cause damage. However, if one is spotted, please immediately report 
it to the National Weather Service. If a tornado warning would 
become necessary, take appropriate action.

Locations impacted include...
Grundy Center, La Porte City, Hudson, Traer, Reinbeck, Dysart, Dike, 
Washburn, Gilbertville, Clutier, Elberon, Morrison and TF Clark 
State Park.

LAT...LON 4230 9211 4230 9230 4197 9230 4238 9278
      4253 9264 4239 9206
TIME...MOT...LOC 2139Z 306DEG 24KT 4238 9256 

$$

Small

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:17 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 7, 3:17 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
317 PM CDT Tue Aug 7 2018

.SHORT TERM.../Tonight through Wednesday/
Issued at 316 PM CDT Tue Aug 7 2018

Storms have developed this afternoon along a boundary associated
with a shortwave trough moving across the state. Overall, HRRR has
had the best handle on the convection earlier this morning and
through the early part of the afternoon. The storms across north
central Iowa are expected to continue to move to the southeast, with
additional development along a boundary across central Iowa this
afternoon, continuing and strengthening some through south-
southeast Iowa 00-03Z. While stronger storms are possible, the
severe threat with these storms is relatively low. Instability and
shear parameters are marginal, with MLCAPE around 1000-15000 J/kg
and shear 35-40kts. There is also an indication that a few
funnels may be possible with higher surface vorticity across
central portions of Iowa. With the trough pushing east, overnight
lows will be a few degrees cooler than last night. With ample
moisture, fog is expected to develop around and east of I-35 by
08Z, lasting through 14z.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 316 PM CDT Tue Aug 7 2018

The upper level ridge over the western CONUS will continue to become
more amplified then begin to move east Wednesday night and through
the end of the week. As this occurs, the 850 mb thermal ridge will
move east into Iowa. Warmer temperatures will arrive as a result for
Thursday with highs in the mid to upper 80s north to low to mid 90s
south. Good mixing should occur over southern Iowa by Thursday
afternoon allowing for dew points to drop into the low to mid 60s,
which will lessen the heat impacts. Farther north, pooling dew
points in the low 70s will lead to more humid conditions along with
greater instability. A boundary will drop into Iowa by the afternoon
and evening and may spark thunderstorm development. An upper level
low will begin to form over the central Great Lakes late Friday
and will form a blocking pattern thru Monday before the system
finally begins to move east. Friday through the weekend will be
mainly dry with high temperatures in the 80s. The next chance of
precipitation will arrive towards the end of the period as the
upper level low departs to the east and releases the block.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1242 PM CDT Tue Aug 7 2018

Thunderstorms currently moving across northern Iowa, impacting
FOD/MCW first. Storms will become more widespread this afternoon
before diminishing after 00Z this evening in southeast Iowa. By
07/08Z, fog will begin to develop with greater impacts being
further east at MCW/ALO, however have included at least MVFR
mention at all sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hagenhoff
LONG TERM...Donavon
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 7, 3:35 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 PM CDT Tue Aug 7 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-082045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
335 PM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms remain possible through early this
evening. An isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible Thursday. Isolated storms are
possible over the far east on Friday. Overall severe weather
threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Aug 7, 4:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
441 PM CDT TUE AUG 7 2018

IAZ038-039-050-072230-
Black Hawk IA-Tama IA-Grundy IA-
441 PM CDT TUE AUG 7 2018

...Funnel Clouds Possible over Northeast Iowa...

At 439 PM CDT, Doppler radar was tracking a small thunderstorm near
Reinbeck, or 10 miles east of Grundy Center, moving southeast at 25
mph. This storm has a history of producing funnel clouds and may
continue to produce others. A brief funnel cloud was spotted
northeast of Ackley at 330 pm.

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and weak
thunderstorms. These funnels are normally brief, drop only a few
hundred feet from the cloud base, and rarely become a tornado or
cause damage. However, if one is spotted, please immediately report
it to the National Weather Service. If a tornado warning would
become necessary, take appropriate action.

Locations impacted include...
Grundy Center, La Porte City, Hudson, Traer, Reinbeck, Dysart, Dike,
Washburn, Gilbertville, Clutier, Elberon, Morrison and TF Clark
State Park.

LAT...LON 4230 9211 4230 9230 4197 9230 4238 9278
      4253 9264 4239 9206
TIME...MOT...LOC 2139Z 306DEG 24KT 4238 9256

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:12 PM CDTSpecial Weather StatementDMXDecatur33 min
Aug 6, 8:45 PM CDTSpecial Weather StatementDMXAppanoose, Davis, Wayne60 min
Aug 7, 2:58 AM CDTSpecial Weather StatementDMXCrawford47 min
Aug 7, 3:29 AM CDTSpecial Weather StatementDMXCarroll46 min
Aug 7, 3:45 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene45 min
Aug 7, 4:49 PM CDTSpecial Weather StatementDMXHumboldt41 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.